Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Crohn's Disease


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Crohn's Disease & Lipitor [posted 12/01/98]
Question: I've had Crohn's disease for 15+ years, relatively mild symptoms (no surgery). Took sulfasalazine, then Pentasa (mesalamine) starting about 6 years ago. 3 or 4 years ago, my cholesterol and triglycerides started going up, reaching a peak of 300+ and 900+, respectively. Started taking Zocor (10 mg, then 20), which brought the above numbers down to ~210 and ~350. Cholesterol & triglcerides recently started back up again, so I was switched to Lipitor. (In addition, I've been taking milk thistle for my liver.) Additional factor: my gastroenterologist told me a few years ago that I probably have a "fatty liver" condition, based on elevated liver enzyme levels. He said this can be a side-effect of the Pentasa, or even a symptom of the Crohn's itself. So, the questions are: is there any known relationship between Crohn's and liver disorder? Should the 10mg of Lipitor I take daily have a significant difference on my LDL & lipids vs. the Zocor? Although I have been getting regular blood work for years (because of the Pentasa), my G.I. doc said that the liver enzymes have to watched especially closely now due to the Lipitor -- is this a reason for concern?

Answer: Lipitor can elevate liver enzymes. In your case, it will be necessary to see if they elevate higher than their current (elevated)level. Crohn's Disease can have liver involvement and can also have associated problems with the biliary tract. However, this is not a common problem with Crohn's. The lipitor should lower your cholesterol a little more efficiently than Zocor, but, they are similar in action.

  Crohn's Disease - Lomotil [posted 7/23/98]
Question: I am writing in regards to a response of a question in the crohn's disease Section of patient questions. The question was concerning lomotil and diarrhea prevention. The last time I checked, lomotil was a controlled substance and those aren't found over the counter very often. Is there some explanation For this?

Answer: Still controlled.

Crohn’s Disease
Question: I understand that Crohn’s is a disease of the digestive system, but I am not sure what it is or whether or not my friend is being treated properly. Currently, he is taking prednisone for its treatment. Is this a good treatment, and what information can you share with me on the disease?

Answer: Crohn's Disease is a type of Inflammatory Bowel Disease(IBD). This is a class of diseases of the bowel which leads to inflammation of the intestines, ulcers and occasional systemic manifestations like arthritis. The etiology of Crohn’s is not understood, but it appears to be more frequent in some families and is probably some sort of autoimmune type disease. Crohn’s leads to inflammation and thickening of the bowel wall. It can effect both the small and large intestine and usually leads to several or "skip" lesions in the bowel. It often effects the anus with ulcers and draining tracts. Untreated, these inflammatory areas thicken and narrow the lumen or opening of the bowel. They often lead to penetrating ulcers which cause fistulas or abscesses around the bowel. Treatment is usually medical since surgery is only pursued as a last resort. Initial treatment is usually Prednisone or some other strong anti-inflammatory to decrease the ulcers, bowel thickening, and fistula production. After the inflammation is under control, other medications are used to minimize the quantity of steroids necessary. These may be steroid enemas, oral anti-inflammatory drugs which are not absorbed, etc. This can be a debilitating disease and needs aggressive management to avoid the potential serious consequences of untreated inflammation of the bowel.

Lomotil and Crohns Disease
Question: I have had Crohns Disease for the past 35 years. I have had 2 resections and gall bladder removal. I have taken all the usual medications such as asulphadine, questran, and many others, and they do nothing. I can take 6 lomotil and 2 ascriptin in the morning and at bedtime and am able to be perfectly normal. My problem is when I run out of lomotil I get diarrhea. No drug addicton is noticible.

Answer: I'd stop the diarrhea with lomotil. Lomotil is available over the counter-- merely match the dosage. Six a day is a pretty small dose.

Pentasa
Question: What are the possible side effects? My wife has Crohn's Disease and besides is a long time sufferer of Chronic Fatigue Syndrome. Pentasa is not proving too effective and she still gets loose movements. Is this a possible side effect? Any ideas for us?

Answer: Pentasa(mesalamine) is a controlled release form of mesalamine. Mesalamine is thought to be the active ingredient in sulfasalazine a long time treatment of inflammatory bowel disease. Exactly how this drug effects the colon and intestines is unclear;but, appears to be a topical action. Consequently, we currently do not use this drug for treatment of other medical conditions. Chronic Fatigue currently has no established cause or treatment.

Crohns & Steroids
Question: Two years ago my fiance was diagnosed with Crohns. It struck quickly and severly. He has seen many specialist and none have been able to get it in remission. Recently, he was hospitalized and while under sedation he informed me that he did a "few" cycles of steroids about two weeks before the disease hit him. The three drugs he injected were: testrosterensipeena, decadurablem, and winstral. The names may not be gramatically correct, they are phonetically correct however. I did give the information to his primary care doctor, but he didn't seem concered. Is there the SLIGHTEST chance that one of the drugs could have been contaminated thus giving him a bacterial infection? Or is there ANY connection between the steroids and symptoms of Crohns? The doctors now have him on 6 weeks of hyper-l. I sincerely appreciate any light you can shed on our problem.

Answer: Steroids clearly have an effect on the immune system;so, it is possible that they could be an incriminating factor. For practical purposes, it's probably unlikely-especially for a sustained case. There is no possibility that bacterial contamination could cause this problem.



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com






HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.